Movement disorders that can be caused by the atypical antipsychotics include EPS and neuroleptic malignant syndrome.
Antipsychotic-induced EPS are thought to be primarily caused by D2 dopamine receptor antagonism that creates an imbalance between dopaminergic and cholinergic tone in areas of the brain that controls motor movements.30 Extrapyramidal symptoms are a well-known adverse effect of all the antipsychotics, but they are less likely to be caused by the atypical antipsychotics (particularly tardive dyskinesia) because these drugs do not bind to the D2 receptors as strongly nor for as long.30 The risk for EPS differs between drugs: EPS are very uncommon adverse effects of clozapine and quetiapine but are very common in patients taking risperidone.2,17 Extrapyramidal symptoms include akathisia, dystonias, parkinsonism, and tardive dyskinesia.
Akathisia is characterized by intense subjective feelings of restlessness and observable repetitive movements, usually in the lower extremities, like moving from one leg to another, pacing, and leg crossing.31,32 Antipsychotic-induced akathisia usually starts several days after beginning therapy with the drug or when the dose is increased.31,32 It may also occur when the dose is decreased or when the patient discontinues use,33 and late-onset akathisia is possible.31,34
Dystonias are distinctive, abnormal, and involuntary muscle movements caused by simultaneous contractions of agonist and antagonist muscles. An antipsychotic-induced dystonic reaction is usually focal, and they can occur in any part of the body. Dystonias present as rhythmic, repetitive contractions and are characterized by twisting of body parts, abnormal movements, and abnormal postures. They usually begin several hours after taking the first dose, but delayed onset of several days is possible as well,32 and an antipsychotic-induced dystonia can occur if a second antipsychotic is prescribed or when therapy with the drug is stopped. Dystonias are uncomfortable and frightening for the patient, but aside from laryngeal dystonia, which can cause airway obstruction, they are not dangerous. As with akathisia, the reported incidence of this adverse effect varies considerably from drug to drug.
Antipsychotic-induced parkinsonism causes signs and symptoms that are essentially identical to those of Parkinson disease, including (but not limited to) bradykinesia, cogwheel rigidity, gait disturbances and neuro-psychiatric problems.32,35,36 Parkinsonism usually begins within a day to weeks after therapy begins or when the dose is increased. However, an onset of several months is possible,35 and parkinsonism may begin:
- When therapy with the drug is stopped;
- If the anticholinergic medication used to prevent EPS is stopped, or the dose is changed, or;
- If another dopamine receptor antagonist is added to the regimen.32
The incidence of antipsychotic-induced parkinsonism has been reported to be 20%-40%.35,37
Tardive dyskinesia is an EPS that is characterized by rhythmic, repetitive movements, most noticeably in and around the face, lips, and tongue: repetitive tongue protruding and lip-smacking are very common to this disorder. The term tardive is used because the onset of this EPS can be months or years after starting therapy with an antipsychotic.2,36
Tardive dyskinesia is notoriously resistant to treatment, and its clinical course is very variable. If therapy with the drug continues the symptoms may stay the same, improve, or worsen, but complete remission seldom occurs,32,36 and even if therapy with the drug is stopped, complete remission may take months or years.38 The true incidence of tardive dyskinesia caused by antipsychotics is not known, but it has been reported to be between 20%-32%.36,39 The atypical antipsychotics are much less likely than the first-generation drugs to cause this adverse effect.40
Neuroleptic malignant syndrome (NMS) is a potentially lethal adverse effect of the atypical antipsychotics41-43 that is characterized by hyperthermia (>38° C), a “lead-pipe” muscular rigidity, mental status changes, and autonomic dysfunction reflected by hypertension and tachycardia.42,43 The risk for developing NMS appears to be the same for the atypical and typical and fortunately, NMS is rare: the reported incidence is 0.1%-0.3%,42 and the fatality rate is between 5%-20%.43 Neuroleptic malignant syndrome typically occurs 2-10 days after administration of a drug (a later onset can occur), and it is thought to be caused by an abrupt blockade of the D2 receptors.
Extrapyramidal symptoms are less likely to occur with the atypical antipsychotics that with the typical psychotics, there are differences between them in terms of occurrence, and rate of and for some of the second-generation drugs, the incidence of EPS is relatively low.2,44 However, less likely and low are relative terms, and the atypical antipsychotics do present what could reasonably be called a significant risk for EPS.45